Alert archive / Mississippi / Tornado Warnings in 2022

Tornado Warning 28, NWS Memphis, TN

March 30, 20224 counties in Mississippi

NWS Memphis, TN issued this tornado warning at Mar 30, 2022, 6:18 PM CDT for 4 counties in Mississippi. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2022, 6:18 PM CDT (23:18 UTC)
Expired
Mar 30, 2022, 6:45 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 56 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:25 PM CDTTSTM WND DMG5 W Shannon, MSMETAL ROOF PEELED BACK ON HOME ON 506 NEAR SHANNON AND BLOWN INTO NEARBY TREE.
Mar 30, 6:30 PM CDTTSTM WND DMGBlair, MSA LARGE TREE DOWN ON CR 503 IN THE BLAIR COMMUNITY. GATE DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:16 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

371 
WFUS54 KMEG 302318
TORMEG
MSC017-057-081-115-302345-
/O.NEW.KMEG.TO.W.0028.220330T2318Z-220330T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
618 PM CDT Wed Mar 30 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Chickasaw County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...
  Northwestern Itawamba County in northeastern Mississippi...
  Lee County in northeastern Mississippi...

* Until 645 PM CDT.
    
* At 618 PM CDT, a severe thunderstorm producing a tornado was
  located near Troy, or near Verona, moving northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Tupelo, Baldwyn, Verona, Okolona, Tombigbee State Park, Saltillo,
  Guntown, Shannon, Plantersville, Mantachie, Pratts Friendship,
  Troy, Blair, Furrs, Sherman, Mooreville, Eggville, Ballardsville,
  Leotis and Flowerdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3401 8901 3436 8884 3437 8882 3439 8882
      3439 8879 3443 8879 3451 8873 3451 8866
      3436 8835 3409 8867 3409 8872 3404 8872
      3391 8885
TIME...MOT...LOC 2318Z 227DEG 53KT 3413 8881 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
1 follow-up statement
848 
WWUS54 KMEG 302332
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
632 PM CDT Wed Mar 30 2022

MSC017-302341-
/O.CAN.KMEG.TO.W.0028.000000T0000Z-220330T2345Z/
Chickasaw MS-
632 PM CDT Wed Mar 30 2022

...THE TORNADO WARNING FOR NORTHEASTERN CHICKASAW COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area.Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Mississippi.

LAT...LON 3419 8892 3436 8884 3437 8882 3439 8882
      3439 8879 3443 8879 3451 8873 3451 8866
      3436 8835 3409 8867 3409 8870 3413 8879
TIME...MOT...LOC 2331Z 227DEG 53KT 3427 8863 

$$

MSC057-081-115-302345-
/O.CON.KMEG.TO.W.0028.000000T0000Z-220330T2345Z/
Pontotoc MS-Itawamba MS-Lee MS-
632 PM CDT Wed Mar 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR EAST
CENTRAL PONTOTOC...NORTHWESTERN ITAWAMBA AND LEE COUNTIES...
    
At 631 PM CDT, a severe thunderstorm producing a tornado was located
over Tombigbee State Park, moving northeast at 60 mph.

HAZARD...Tornado and 60 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tupelo, Baldwyn, Verona, Tombigbee State Park, Saltillo, Guntown,
Shannon, Plantersville, Mantachie, Pratts Friendship, Blair, Furrs,
Sherman, Mooreville, Eggville, Ballardsville, Flowerdale, Old Union,
Beech Springs and Skyline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3419 8892 3436 8884 3437 8882 3439 8882
      3439 8879 3443 8879 3451 8873 3451 8866
      3436 8835 3409 8867 3409 8870 3413 8879
TIME...MOT...LOC 2331Z 227DEG 53KT 3427 8863 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:12 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 30, 3:12 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
312 PM CDT Wed Mar 30 2022

.DISCUSSION...

Severe weather is ongoing across much of the Midsouth and is
expected to continue in portions of west Tennessee and northeast
Mississippi through 9-10pm. Low-level shear remains quite
strong per regional VWP data -- 850 mb winds are around 50 kts from
Jackson, MS to Memphis. Damaging wind gusts will continue to be a
threat as this line moves into temperatures in the lower 70s and
dewpoints in the low to mid 60. Farther north into northeastern
Arkansas and western Tennessee, buoyancy is less owing to cloud
cover; however, low /mid-level winds remain very strong.

Strong, possibly damaging wind is also ongoing across the
Midsouth, that is not associated with thunderstorms. Numerous
gusts have been observed in the mid to upper 40 mph range. Well
ahead of the line of thunderstorms, a 53 mph gradient wind was
observed at Tupelo, MS.

Showers, thunderstorms and wind should taper off overnight. Lows
will fall into the 40s across most of the Midsouth.

Surface high pressure will build in tomorrow followed by a weak
ridge aloft Friday. As a result, dry conditions are expected.
Morning lows will be in the 40s Thursday and in the mid to upper
30s Friday. Expect high temperatures in the mid 50s to mid 60s
each day.

Temperatures will trend warmer over the weekend. Afternoon highs
should warm back into the mid 60s to mid 70s. There may be a few
showers early Saturday as a quick moving shortwave moves from
southwest Missouri, across the Midsouth and into middle Tennessee.

The warming trend will continue Monday. A trough will deepen over
the western US Sunday into early next week setting up southwest
flow across the Midsouth. Tuesday into Wednesday rain and
thunderstorms are expected to return to the Midsouth as another
dynamic storm system moves across the middle and lower Mississippi
River valley.

30

&&

.AVIATION...18Z TAF Set

Southerly winds are increasing across the Mid-South. Seeing gusts
up to 30 KTS already. Speeds will continue to increase this
afternoon until a line of convection moves through the region.
Did not change the timing of the convection much. Still expecting
line to move through KJBR between 19-22Z, KMEM between 20-23Z,
KMKL between 21-24Z, and KTUP between 22-01Z. MVFR CIGS will
spread into the area behind the convection and will persist at
KMKL and KTUP through 15-17Z. Winds will subside after the
convection but will still remain gusty.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...High Wind Warning until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...High Wind Warning until 7 PM CDT this evening for Dunklin-
     Pemiscot.

MS...High Wind Warning until 7 PM CDT this evening for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...High Wind Warning until 7 PM CDT this evening for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 30, 11:59 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1159 AM CDT Wed Mar 30 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-311900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1159 AM CDT Wed Mar 30 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe weather is likely across the entire Mid-South. The greatest
risk is across north Mississippi. The primary hazards are
damaging wind and tornadoes. A secondary hazard includes flash
flooding.

Timing of severe storms will be most likely over east Arkansas
and the Missouri Bootheel during late morning to early afternoon,
and over west Tennessee and north Mississippi in the early to
late afternoon.

In addition to the severe weather threat, very strong non-
thunderstorm wind with gusts to 60 mph are expected across the
entire Mid-South. The wind will be sufficiently strong to cause
tree damage and power outages. It will also make travel difficult,
especially for high profile vehicles and particularly on east-
west highways.

Strong wind may also result in localized blowing dust around
freshly plowed fields resulting in diminished visibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today.

In the hours before

Local storm report, Mar 30, 5:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     MARIE                   35.61N 90.08W
03/30/2022                   MISSISSIPPI        AR   EMERGENCY MNGR

            DAMAGE TO HOME WITH SIDING OFF HOME IN
            MARIE.

&&

TLSJR
Local storm report, Mar 30, 5:37 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
537 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     NORTH TUNICA            34.70N 90.38W
03/30/2022                   TUNICA             MS   EMERGENCY MNGR

            BUILDING WITH ROOF TORN OFF, WIDESPREAD
            POWER OUTAGES.

0400 PM     TSTM WND DMG     3 SE TUNICA             34.66N 90.34W
03/30/2022                   TUNICA             MS   EMERGENCY MNGR

            HWY 61 & JOSEPHINE RD, POWER POLE SNAPPED
            AND OVERTURNED CENTER PIVOT.

&&
Local storm report, Mar 30, 5:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     1 N SOUTHAVEN           34.99N 90.00W
03/30/2022                   DESOTO             MS   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            N SOUTHAVEN. A ROOF COLLAPSED ON A WAREHOUSE
            AT I-55 AND STATELINE RD.

&&
Local storm report, Mar 30, 5:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     DYESS                   35.59N 90.21W
03/30/2022                   MISSISSIPPI        AR   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            DYESS. ROOF TORN OFF A MOBILE HOME ALONG
            WITH TREE DAMAGE IN DYESS, A PIVOT FLIPPED
            OVER, AND SIDING OFF THE SIDE OF THE HOUSE.

&&

TLSJR
Local storm report, Mar 30, 6:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     5 W BURGESS             34.34N 89.75W
03/30/2022                   PANOLA             MS   PUBLIC

            SEVERAL LARGE TREES DOWN AT HWY 315 AND HWY
            6. ALSO A ROOF TORN OFF A SHED.

&&
Local storm report, Mar 30, 6:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SOUTHAVEN               34.97N 90.00W
03/30/2022                   DESOTO             MS   BROADCAST MEDIA

            POWER LINES, TELEPHONES, AND FENCES BLOWN
            DOWN ON RASCO ROAD.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:44 AM CDTHigh Wind WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more16 hr
Mar 30, 3:26 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica49 min
Mar 30, 3:45 PM CDTTornado WarningMEGTunica21 min
Mar 30, 3:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGPanola, Quitman, Tallahatchie, Yalobusha48 min
Mar 30, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDeSoto, Panola, Quitman, Tate, Tunica41 min
Mar 30, 4:42 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate, Tunica48 min
Mar 30, 4:45 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Tallahatchie, Yalobusha45 min
Mar 30, 4:48 PM CDTAreal Flood AdvisoryMEGTunica101 min
Mar 30, 4:51 PM CDTTornado WarningMEGDeSoto, Marshall, Tate24 min
Mar 30, 4:53 PM CDTTornado WarningMEGDeSoto37 min
Mar 30, 5:12 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGAlcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 1 more48 min
Mar 30, 5:21 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCalhoun, Chickasaw, Lafayette, Lee, Pontotoc, Prentiss and 2 more39 min
Mar 30, 5:25 PM CDTTornado WarningMEGCalhoun, Lafayette, Pontotoc, Union35 min
Mar 30, 5:26 PM CDTAreal Flood AdvisoryMEGDeSoto115 min
Mar 30, 5:35 PM CDTTornado WarningMEGCalhoun, Chickasaw, Pontotoc25 min
Mar 30, 5:54 PM CDTTornado WarningMEGLee, Prentiss, Tippah, Union36 min
Mar 30, 5:56 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe, Pontotoc, Union49 min
Mar 30, 5:59 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah, Union46 min
Mar 30, 6:37 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe53 min
Mar 30, 6:39 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo66 min

Nearby

Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.